Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Upper bound for distortion of capacity under conformal mapping


Author: Robert E. Thurman
Journal: Trans. Amer. Math. Soc. 346 (1994), 605-616
MSC: Primary 30C85; Secondary 30C20, 30C70
DOI: https://doi.org/10.1090/S0002-9947-1994-1270669-2
MathSciNet review: 1270669
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a finitely-connected domain $ \Omega $ containing $ \infty $, with boundary $ \Gamma $, the logarithmic capacity $ d(\Gamma )$ is invariant under normalized conformal maps of $ \Omega $. But the capacity of a subset $ A \subset \Gamma $ will likely be distorted by such a map. Duren and Schiffer showed that the sharp lower bound for the distortion of the capacity of such a set is the so-called "Robin capacity" of the set $ A$. We present here the sharp upper bound for the distortion, in terms of conformal invariants of $ \Omega $: the harmonic measures of the boundary components of $ \Omega $ and the periods of their harmonic conjugates (the Riemann matrix), and the capacity of $ \Gamma $. In particular, the upper bound depends only on knowing which components of $ \Gamma $ contain parts of $ A$, not on the specific distribution of $ A$. An extremal configuration is described explicitly for a special case.


References [Enhancements On Off] (What's this?)

  • [1] Bateman Manuscript Project (A. Erdélyi, W. Magnus, F. Oberhettinger, and F. Tricomi, ed.), Higher transcendental functions, Vol. II, McGraw-Hill, New York, 1953.
  • [2] P. Duren, Univalent functions, Springer-Verlag, New York, 1983. MR 708494 (85j:30034)
  • [3] P. Duren and M. M. Schiffer, Robin functions and distortion of capacity under conformal mapping, Complex Variables Theory Appl. 21 (1993), 189-196. MR 1276575 (95g:30031)
  • [4] G. M. Goluzin, Geometric theory of functions of a complex variable, Transl. Math. Monos., Vol. 26, Amer. Math. Soc., Providence, RI, 1969. MR 0247039 (40:308)
  • [5] P. Henrici, Applied and computational complex analysis, Vol. 3, Wiley, New York, 1986. MR 822470 (87h:30002)
  • [6] J. Kuester, A region whose prime ends all have the same impression, Math. Z. 136 (1974), 1-5. MR 0507890 (58:22565)
  • [7] Z. Nehari, Conformal mapping, McGraw-Hill, New York, 1952. MR 0045823 (13:640h)
  • [8] M. M. Schiffer, Hadamard's forumla and variation of domain-functions, Amer. J. Math. 68 (1946), 417-448. MR 0018750 (8:325a)
  • [9] G. C. Wen, Conformal mappings and boundary value problems, Transl. Math. Monos., Vol. 106, Amer. Math. Soc., Providence, RI, 1992. MR 1187758 (93h:30059)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30C85, 30C20, 30C70

Retrieve articles in all journals with MSC: 30C85, 30C20, 30C70


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1270669-2
Keywords: Conformal mapping, logarithmic capacity, extremal problems, variational methods, theta functions, Green's function, harmonic measure, multiply-connected domains
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society